Virginia, 2019

Hail and Damaging Winds in Virginia, August 19, 2019

August 19, 2019 · NWS AKQ · 10 events in 7 counties and zones

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds and large hail across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds and large hail across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 19, 2:46 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 19, 2:46 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
346 PM EDT Mon Aug 19 2019

.SYNOPSIS...
Isolated to widely scattered afternoon and evening showers and
thunderstorms will continue through Wednesday as a weak trough
of low pressure will persist across the region. A stronger cold
front moves though the area late Thursday into Thursday night.
High pressure then builds into the area for the weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 305 PM EDT Monday...

Scattered thunderstorms have developed over the Piedmont through
the Delmarva along the weak lee trough. Some of the storms are a
little stronger across the far north due to the proximity of the
weak upper disturbance noted on Water Vapor. Could not rule out
a severe storm or two late this afternoon into this evening due
to the strong DCAPE in excess of 1000 J/KG and fairly steep low
level lapse rates. Expect these storms to continue through
early this evening then dissipate soon after sunset due to loss
of daytime heating. Otherwise, tonight will be mild but
generally clear with lows only in the low to mid 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
As of 305 PM EDT Monday...

Much of the same for the next few days. May see better activity
east of I-95 tomorrow as the models suggest a weak trough
extending SE across the area. This will serve as a focus for
shower/storm development during the afternoon, with locally
heavy rainfall not out of the question due to the slow movement
of any thunderstorm activity and precipitable water values
around 2 inches. Shower/storm activity will diminish Tue evening
then develop again mainly across the Piedmont Wed aftn along the
lee trough. A stronger frontal boundary moves toward the area
Thursday which will serve as the focus for thunderstorms Thu
aftn/evening. Will go with 40/50 PoPs across the entire area
Thu. Highs Tuesday will once again be in the low/mid 90s, while
Wednesday/Thu may be just a tad cooler due to a little more in
the way of cloud cover. However temps will still be in the lower
90s. Heat index values will once again top out in the 100-104
range on Tuesday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 305 PM Sunday...

A potent area of low pressure (sfc-aloft) continues to slowly track
tracks across Quebec Thu night-Fri while the trailing cold front
approaches the region from the NW. Convection will likely be ongoing
through a good portion of Thu night as the front (slowly) crosses
the area. Model consensus has the front stalling across srn VA by
12z Fri, while the 12z/19 GFS continues to forecast the front to
clear the area by late Fri AM. On the other hand, the latest
ECMWF/GEM both have the front moving very slowly southward across
the area on Fri before clearing the area sometime this weekend. The
cold front potentially stalls (or very slowly moves southward) from
Fri-next weekend. If the ECMWF/GEM solution verifies and the front
slowly moves across srn portions of the CWA from Fri through the
weekend, this would lead to continued chances of scattered aftn-
evening convection across srn VA/NE NC. Far northern portions of the
CWA likely remain dry next weekend (or see only isolated, diurnally-
driven showers/tstms) as sfc high pressure over the Great
Lakes/Northeast tries to build toward the region. For now, went with
a model blend and have 20-50% PoPs on Fri/Sat (highest S/lowest N).
Dry/comfortable wx prevails late Sun-early next week as sfc ridging
continues to build over the area.

Highs mainly in the low-mid 80s through the extended period with
lows in the 60s (except around 70F in coastal SE VA/NE NC).

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 300 AM EDT Monday...

Expect mostly VFR though the forecast period. Isolated
showers/storms could impact SBY and RIC this aftn into this
evening which may cause brief flight restrictions but the
chances are not high enough to put into the terminal at this
time. SBY may see some 2SM BR vsbys late tonight into early Tue
morning as well.

Outlook: A trough will track across the area late Tue aftn into
Wed morning, bringing a 20-40% chc of showers/tstms. The chc
for showers/tstms lessens Wed, and then increases Thu as a cold
front approaches from the NW. The potential for showers/tstms
could linger into Fri, if the cold front slows down or stalls
over the region.

&&

.MARINE...
As of 300 PM EDT Monday...

No headlines through mid week. S-SW winds will remain below 15 kt.
Waves 1-2 ft, seas 2-3 ft. A cold front approaches by later in the
week. Pressure gradient is expected to tighten ahead of the front
beginning later on Wednesday into Thursday. At this point winds
appear to stay below SCA but will be examined closely over the
coming days. Waves will still be about 1-2 ft but should see a
slight increase in seas to 2-4 ft. Models suggest the front should
clear the area on Friday which will result in a wind shift to a
northerly component.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...TMG/MRD
NEAR TERM...MRD
SHORT TERM...AJZ/MRD
LONG TERM...ERI
AVIATION...TMG/MRD
MARINE...CMF
Hazardous weather outlook, Aug 19, 2:07 PM EST, 1 hour 43 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Wakefield VA
307 PM EDT Mon Aug 19 2019

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-201915-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
307 PM EDT Mon Aug 19 2019

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe thunderstorms this afternoon into
early this evening. The main threat from any severe thunderstorm
would be damaging winds. The threat will end soon after sunset.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional strong thunderstorms are possible on Tuesday. Heavy
rainfall from thunderstorms may cause some minor flooding of low
lying areas and ditches.

In addition, heat index values will rise to as high as 104 degrees
on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 19, 3:11 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Wakefield VA
411 PM EDT Mon Aug 19 2019

MDZ021-192045-
Dorchester-
411 PM EDT Mon Aug 19 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DORCHESTER
COUNTY...

At 411 PM EDT, a strong thunderstorm was located near Hurlock. the
storm is nearly stationary.

Wind gusts in excess of 40 mph and dime size hail are possible with
this storm.

Locations impacted include...
Hurlock, Secretary, Vienna, East New Market, Brookview, Eldorado and
Linkwood.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3865 7576 3854 7574 3849 7582 3848 7583
      3845 7602 3859 7600 3859 7599 3861 7598
      3863 7598 3865 7596 3867 7595 3869 7590
TIME...MOT...LOC 2011Z 096DEG 1KT 3858 7587

Rogers
Special weather statement, Aug 19, 3:17 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Wakefield VA
417 PM EDT Mon Aug 19 2019

VAZ067-068-192045-
Nottoway-Amelia-
417 PM EDT Mon Aug 19 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NOTTOWAY AND
SOUTHEASTERN AMELIA COUNTIES...

At 416 PM EDT, a strong thunderstorm was located near Amelia
Courthouse, moving east at 5 mph.

Wind gusts of 40 to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Mannboro, Scotts Fork, Spainville, Denaro and Earls.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3734 7799 3734 7780 3732 7780 3731 7781
      3729 7777 3727 7776 3718 7781 3717 7782
      3717 7784 3716 7786 3724 7805
TIME...MOT...LOC 2016Z 278DEG 6KT 3728 7796

EI
Special weather statement, Aug 19, 3:19 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Wakefield VA
419 PM EDT Mon Aug 19 2019

VAZ098-192045-
Virginia Beach-
419 PM EDT Mon Aug 19 2019

...A STRONG THUNDERSTORM WILL AFFECT THE NORTHWESTERN CITY OF
VIRGINIA BEACH...

At 419 PM EDT, a strong thunderstorm was located over Kempsville,
moving east at 5 mph.

Wind gusts of 40 to 45 mph and pea size hail are possible with this
storm.

Locations impacted include...
Virginia Beach, Kempsville, Princess Anne, Oceana, Princess Anne
Plaza, Oceana NAS, Gallups Corner, Macons Corner and London Bridge.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3672 7599 3679 7619 3685 7618 3687 7618
      3691 7599
TIME...MOT...LOC 2019Z 278DEG 6KT 3683 7614

EI
Special weather statement, Aug 19, 3:44 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Wakefield VA
444 PM EDT Mon Aug 19 2019

VAZ516-192115-
Eastern Henrico-
444 PM EDT Mon Aug 19 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENRICO COUNTY...

At 443 PM EDT, a strong thunderstorm was located near Bottoms Bridge,
or near Highland Springs. the storm is nearly stationary.

Wind gusts around 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sandston, Elko and Glendale.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3753 7728 3752 7721 3749 7718 3741 7722
      3739 7721 3738 7723 3739 7725 3738 7725
      3738 7726 3747 7734
TIME...MOT...LOC 2043Z 307DEG 3KT 3748 7728

EI
Special weather statement, Aug 19, 3:47 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Wakefield VA
447 PM EDT Mon Aug 19 2019

VAZ076-521-522-192130-
Richmond-Western Essex-Eastern Essex-
447 PM EDT Mon Aug 19 2019

...A STRONG THUNDERSTORM WILL AFFECT RICHMOND AND SOUTHEASTERN ESSEX
COUNTIES...

At 446 PM EDT, a strong thunderstorm was located over Dunnsville, or
over Tappahannock, moving east at 10 mph.

Wind gusts in excess of 40 mph and dime size hail are possible with
this storm.

Locations impacted include...
Tappahannock, Warsaw, Robley, Sharps, Millers Tavern, Farnham, Center
Cross, Haynesville, Dunnsville, Laneview, Howertons, Wellford,
Village, Bowlers Wharf, Upright, Montague, Downing, Tidewater,
Naylors Beach and Kennard.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3798 7670 3798 7666 3797 7664 3797 7663
      3793 7657 3781 7658 3780 7662 3775 7673
      3776 7677 3779 7680 3780 7684 3778 7687
      3780 7691 3779 7694 3798 7693 3799 7671
TIME...MOT...LOC 2046Z 274DEG 9KT 3789 7685

Rogers
Local storm report, Aug 19, 3:50 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
450 PM EDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             KEMPSVILLE              36.82N 76.16W
08/19/2019  M0.70 INCH       CITY OF VIRGINIA BEVA   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED BY TRAINED SPOTTER.

&&

EI

The radar

The Norfolk radar (KAKQ), 76 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Virginia Beach (C)

When
August 19, 3:50 PM EST
Where
Virginia Beach (C) County, Euclid
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.830, -76.170

Several trees were downed on South Parliament Drive in Kempsville. Damage likely was due to a downburst.

Thunderstorm Wind, Powhatan

When
August 19, 4:40 PM EST
Where
Powhatan County, 3.43 mi SW of Fine Greek Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.570, -77.870

Large limbs and small trees were downed on power lines.

Hail, Northumberland

When
August 19, 4:55 PM EST
Where
Northumberland County, 2.14 mi NE of Heathsville Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.970, -76.420

Quarter size hail was reported along Bay Quarter Drive.

Thunderstorm Wind, Northumberland

When
August 19, 4:59 PM EST
Where
Northumberland County, 1.76 mi NE of Heathsville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.970, -76.430

Two trees were downed along Bay Quarter Drive.

Thunderstorm Wind, Northumberland

When
August 19, 5:00 PM EST
Where
Northumberland County, 1.76 mi NE of Heathsville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.970, -76.430

Structural damage to houses was reported, and a potential gas leak along Bay Quarter Drive.

Thunderstorm Wind, Henrico

When
August 19, 5:05 PM EST
Where
Henrico County, 3.83 mi SSW of Varina Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.400, -77.380

Trees were downed on Osborne Turnpike.

Thunderstorm Wind, Brunswick

When
August 19, 5:50 PM EST
Where
Brunswick County, 5.11 mi NNW of Danieltown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.970, -77.980

Tree was downed at Route 645 and Cedar Creek Road.

Thunderstorm Wind, Lunenburg

When
August 19, 5:53 PM EST
Where
Lunenburg County, 3.08 mi ENE of Nutbush
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.070, -78.230

Numerous trees were downed across northern portions of the county. Power outages were reported in Victoria.

Thunderstorm Wind, Lunenburg

When
August 19, 5:56 PM EST
Where
Lunenburg County, 4.96 mi NNE of Kenbridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.040, -78.130

Many trees were downed 4 miles north of Kenbridge.

Thunderstorm Wind, Fluvanna

When
August 19, 6:20 PM EST
Where
Fluvanna County, 3.5 mi N of Cunningham
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.920, -78.340

Trees were downed across Lake Monticello.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852116, 852121, 852111, 852123, 852124, 852126, 852128, 852130, 852131, 852132.